MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE COROENT XL INTERFIXATED SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INC. NUVASIVE COROENT XL INTERFIXATED SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6980850
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned for evaluation and no photographs of the device were provided for review.No radiographs were provided.It was reported that there was no angle or lip in the disc space present to impede the device's placement.Based on the information available, the complaint was unable to be confirmed and the cause of the reported event was unable to be determined conclusively; however, off-angled excessive force applied during impaction, in-situ twisting, as well as overtightening of the implant on the inserter may have caused or contributed to the reported breakage.Labeling review: "warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants." "notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "compatibility: all implants should be used only with the appropriately designated instrument (reference surgical technique)." "pre-operative warnings: 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "handling of the sterile implant: open the packages carefully.Take suitable measures to ensure that the implant does not come into contact with objects that could damage its surfaces.Use only the recommended instruments for implantation of the implants.Damaged implants must not be used." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that during a spinal procedure an intervertebral spacer broke near the inserter connection when it was being implanted into the patient.The broken device was able to be retrieved.It was reported that the procedure time was extended to remove the broken device.No patient impact was reported.No additional information is available at this time.
 
Event or Problem Description
New or updated information listed on h10.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.Review of the returned device found it fractured at the inserter connection feature.Review of the reported event identified the device fractured during placement while attached to an inserter.The disc space must be properly trialed and distracted in order to prevent damage or fracture of the implant during impaction.Breakage may occur due to off-axis forces that promote twisting of the implant to maximize distraction of the disc space in an attempt to restore proper spacing of the vertebral bodies, off-axis impact with the mallet, micro motion at the implant / inserter interface if the implant cage is not fully threaded or over tightened onto the inserter.Root cause is considered to be related to technique, implant selection and excessive off axis force.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "compatibility: all implants should be used only with the appropriately designated instrument (reference surgical technique)." "pre-operative warnings: 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use: please refer to the surgical technique for this device." "information: to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or." (b)(4).

Brand Name
NUVASIVE COROENT XL INTERFIXATED SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
macy stout
7475 lusk boulevard
san diego, CA 92121
MDR Report Key20887129
Report Number2031966-2024-00333
Device Sequence Number7716379
Product Code MAX
UDI-Device Identifier00887517403209
UDI-Public887517403209
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6980850
Device Lot NumberAN0461
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2024
Supplement Date Received by Manufacturer12/31/2024
Initial Report FDA Received Date12/09/2024
Supplement Report FDA Received Date01/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/21/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown